Tardive Dyskinesia

Tardive dyskinesia is a form of dyskinesia, a disorder that involves involuntary, repetitive body movements. In this difficult-to-treat form of dyskinesia, the involuntary movements are “tardive” which means they have a slow or delayed onset. This disorder is usually a side effect that occurs when you take antipsychotic medications; it typically emerges after you have been taking these drugs for several months up to several years, but it can occur in as little as six weeks. However, symptoms may be seen in people not taking antipsychotic drugs, so evaluation is necessary to reveal other potential underlying neurological conditions.

Not all persons taking antipsychotic drugs develop tardive dyskinesia. You are more likely to develop it if you are on antipsychotic drugs for a long time, are exposed to high doses of first-generation drugs, are older, have a substance abuse disorder, are a woman or are of African-American or Asian ethnicity.

Tardive dyskinesia symptoms may include facial grimacing, finger movement, lip smacking, lip puckering, lip pursing, rapid eye movements, jaw swinging, repetitive chewing and tongue thrusting. In fewer cases, limbs, torso and fingers may be involved; in rare instances, breathing difficulties may occur.

If diagnosed early, tardive dyskinesia may be reversed by halting the drug that is causing it, although the movements can become permanent.

Diagnosis and Treatment Options  for Tardive Dyskinesia
With tardive dyskinesia, if you and your physician can replace the drug that is the cause of the involuntary movements early in the cycle, you may eliminate the movements. If you are taking antipsychotic medications, should see your psychiatrist for regular evaluations to catch signs of the condition early

Medications exist that can reduce the severity of tardive dyskinesia, including injections of botulinum toxin (Botox®).


Our physicians at Houston Methodist specialize in managing tardive dyskinesia at the following convenient locations: